Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

172 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Are elevated heart rate, weakness in the leg and lower back pain signs of spinal stenosis?

Answered by
Dr.
Dr. Albana Sejdini

General & Family Physician

Practicing since :2006

Answered : 5469 Questions

default
Posted on Fri, 31 Mar 2017 in Bones, Muscles and Joints
Question: Hi, I've had surgery for spinal stenosis and degenerative disc disease a year ago. My symptoms are leg weakness, low back pressure at the surgical site, and elevated heart rate when standing or walking.I can walk a short distance and feel like I've run a marathon, racing heart and out of breath.these are the same symptoms that prompted me to have the surgery in the first place.Are these all typical symptoms of spinal stenosis, or could it be something else entirely? It does seem to stem from the lower back pressure, and goes away when I sit or lay down, but Im not sure where the racing heart comes from,but it has always been that way.When standing I just have a feeling that I need to sit down right away. Could the bone have grown back in a year, or is this something else entirely?I spend every day on the couch and Im sick of it.opiod medication is the only thing that has helped at all, and I've tried everything else.Thanks for your input!
doctor
Answered by Dr. Albana Sejdini 3 hours later
Brief Answer:
further Neurological examination and Cardiac check up recommended...

Detailed Answer:
Hi XXXXXXX

I am sorry for the health problems you are going through.

You've mentioned to have had surgery for spinal stenosis and degenerative disc disease over a year ago.

Currently, you are experiencing leg weakness, low back pressure at the surgical site. If these symptoms just started, then, another re-evaluation of your vertebral spine should be done by neurologist and possible radiological exams.

You are saying to feel your heart racing, and when you are standing, you feel to sit down right away. Apart neurological problems related to vertebral spine issues, I'd also stress on to check your heart functions, a complete cardiac check up is recommended including: EKG, Echo-cardiogram, and Holter monitoring.

I think these are all related to orthostatic hypotension. Do check your blood pressure on those different occasions while sitting, standing and when you feel your heart racing.

After analyzing all these tests results, we can finally determine the cause to all your current health problems.

Hope this helped. Please let me know if you have further queries.
Dr.Albana


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Albana Sejdini 22 hours later
Hi Dr.Albana, Thanks for your response.My last ekg was just one month ago,and my doctor said it was one of the best he's ever seen.I've had these symptoms for over 10 years, and didn't have high blood pressure when they started, but I do now and take 2 medications for it. my readings are always perfect
When I take my pain medication (norco) the symptoms are either completely gone, or just slightly noticeable.When I don't take it to see how my pain levels would be it comes back full force.The only thing that works for these symptoms are opioids, and I have literally tried everything else.
So, I guess my follow up questions are-is it possible that the stenosis has come back? My surgery date was on 3-17-16. Also, how long does the actual back pain take to go away? I was told it could take months, years, or just never go away, and I hope this is not true. I currently don't have health insurance, so I can't have an mri, or any other further expensive tests done at this time.If it was any other problem than my back issues,would the pain medication make the symptoms go away? Thanks for your help, Claudia Leake
doctor
Answered by Dr. Albana Sejdini 1 hour later
Brief Answer:
Combination therapy and physiotherapy can help ease the pain...

Detailed Answer:
Hi back XXXXXXX

Thank you for providing additional information regarding your health issues.

I don't believe stenosis has come back. On the contrary, I think you are still having post-surgical pain. A further MRI of vertebral spine will confirm that. I can understand the concern for insurance, if you cannot afford it now, at least you can get rechecked by your Neurologist (not only this will give the peace of mind, but also the necessary clarity in the regard).

I am glad to know that your cardiac check up resulted fine. So, we have excluded any heart problem. But, I am still thinking of orthostatic hypotension with increased heart beats.

The pain medications are used to ease the pain. However, we should determine the cause to this pain so proper treatment is suggested.

Opioids can be used alone or in combination with pain meds (e.g. Pregabalin, etc.).

Physical therapy can also help subsiding the pain. Please discuss this with your doctor.

All the best.
Dr.Albana

Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication
Lab Tests
Medical Topics

Recent questions on  Opiod

doctor1 MD

I'm suffering with OIC, for which my doctor gave me samples of Movantic. He was out of the 12.5 samples. Do you think it would be OK if I split them in half? I called Astra Zeneca and they didn't know. The info that came with the samples was...

doctor1 MD

Hello I have severe back and neck pain now for over 5 years. My MD has been prescribing Tramadol for the past 4-5 years with the same doseages, but now he has stated that the medicaiton, not previously classified as an opioid , is now classified...

doctor1 MD

yes I HAD FOOT SURGERY TODAY THE DOC GAVE ME HYDROCODONE BITARTRATE 325 MG I DID NOT WANT TO TAKE A PILL THAT HAS AN OPIOD SO I TOOK MY PILL FOR RA ABOUT AN HOUR AGO THE PAIN IS STILL VERY BAD COULD I TAKE HALF OF THE PILL THE DOCTOR GAVE ME...